MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD
Model Number 48445G-04
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/14/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted radical prostatectomy with lymphadenectomy surgical procedure, the stapler 45 instrument and green reload did not fire across the tissue.The staples were still in the cartridge after the surgeon fired on the dorsal vein complex.The surgeon used the same stapler 45 instrument 2-3 times with different reloads and had the same issue.The procedure was completed with the same stapler 45 instrument with no reported injury.On(b)(6)2022 , intuitive surgical, inc.(isi) received userfacility report (b)(4) stating: "stapler with green reload didn't fire across tissues.Staplers are still in cartridge after surgeon fired on dorsal vein complex, used 2-3 tried with different stapler reloads, same issue." isi has attempted to obtain additional information related to the reported event.However, as of the date of this report, no additional information has been provided.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not yet received the stapler 45 green reload for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.The stapler 45 instrument used with the stapler 45 green reload was returned to isi for evaluation and failure analysis investigations could not replicate nor confirm the customer reported complaint.The stapler 45 instrument was not returned with any of the reloads that were reported to have failed to fire completely.The stapler 45 instrument was installed on an in-house system and passed the initialization.The stapler 45 instrument moved intuitively with full range of motion in all directions.The jaws opened and closed properly.The stapler 45 instrument clamped, fired and unclamped successfully.The stapler 45 instrument was fired twice using the blue and white stapler 45 reloads.Visual inspection was performed, and no damage was observed.There was no problem detected.There was an additional observation not reported by the site and not related to the reported issue identified.The stapler 45 instrument was found to have an engagement failure based on a log review.However, the engagement failure was not replicated during in-house testing.The root cause was not determinable/applicable.A review of the site's complaint history revealed that another stapler 45 green reload had a similar issue during the same procedure.Please refer to the report with patient identifier 553750 for additional information.In addition, a review of the logs showed the stapler 45 instrument (part# 470298-14 / lot# t10191205-0004) was last used on (b)(6)2022 during a radical prostatectomy with lymphadenectomy surgical procedure with system sk5253.The stapler 45 instrument had 29 uses remaining.This last usage of the device was before the reported event date.No image or video clip for the reported event was submitted to isi for review.A review of the system log was performed by an isi failure analysis engineer (fae).The following additional information was provided: the logs showed the stapler 45 instrument (part# 470298-14 | lot# t10191205-0004) was installed 3 times and fired 2 stapler 45 green reloads.The firings occurred on the 1st and 3rd installs.Both firings were completed per the logs.Each of these installs had 1 incomplete clamp in 2 clamp attempts.The stapler 45 instrument failed the engagement on the 2nd install (roll axis failed).This complaint is being reported due to the following conclusion: during a da vinci-assisted radical prostatectomy with lymphadenectomy surgical procedure, it was alleged that the stapler 45 instrument used with the stapler 45 green reload did not fire across tissue.The staples were still in the cartridge after the firing.Medical intervention may be required in the event that the staples are not delivered from the reload.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15612042
Report Number2955842-2022-14600
Device Sequence Number7149839
Product Code GDW
UDI-Device Identifier10886874112820
UDI-Public(01)10886874112820(10)M91220109
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48445G-04
Device Catalogue Number48445G
Device Lot NumberM91220109-1216
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/14/2022
Initial Report FDA Received Date10/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age59 YR
Patient SexMale